Tornadoes · United States · Pennsylvania · 2019

EF0 tornado, Elim, Pennsylvania, May 23, 2019

This EF0 tornado ran 1.6 miles across Cambria County on May 23, 2019, touching down at 9:14 PM EDT and reaching 300 yards wide. It killed nobody, and did $10,000 of property damage.

The rating scale

Tracks are drawn in the color of the rating. The Enhanced Fujita scale rates the damage rather than measuring the wind: the speeds are what that damage is taken to imply.

  1. EF065 to 85 mphthis tornado

    Light damage. Surface peeled off some roofs, gutters and siding damaged, branches broken, shallow-rooted trees pushed over.

  2. EF186 to 110 mph

    Moderate damage. Roofs badly stripped, mobile homes overturned or badly damaged, exterior doors lost, windows broken.

  3. EF2111 to 135 mph

    Considerable damage. Roofs torn off well-built houses, frame homes shifted on their foundations, mobile homes destroyed, large trees snapped or uprooted, cars lifted off the ground.

  4. EF3136 to 165 mph

    Severe damage. Whole stories of well-built houses destroyed, large buildings badly damaged, trains overturned, trees debarked, heavy cars lifted and thrown.

  5. EF4166 to 200 mph

    Devastating damage. Well-built houses leveled, structures with weak foundations moved some distance, cars thrown and large missiles generated.

  6. EF5over 200 mph

    Incredible damage. Strong frame houses swept off their foundations, car-sized missiles thrown more than 100 meters, steel-reinforced concrete badly damaged, high-rise buildings deformed.

  7. Unrated

    The survey recorded a tornado but could not put a number on it, most often because it crossed open country and damaged nothing a rating can be read from.

The record

Rating
EF0
Date
May 23, 2019
Touchdown
9:14 PM EDT (01:14 UTC)
Lifted
9:16 PM EDT (01:16 UTC)
On the ground
2 minutes
Path length
1.6 miles (2.5 km)
Path width
300 yards (274 m)
Deaths
0
Injuries
0
Property damage
$10,000
County
Cambria County
Touchdown point
40.323, -78.940
Lift-off point
40.307, -78.920
Record number
1905231914-01

What the Weather Service recorded

An EF0 tornado touched down in Westmont, Cambria County on the evening of May 23, 2019. The tornado produced maximum winds estimated near 85 mph along a path that was just over 1.5 miles in length and had a maximum path width of approximately 300 yards.

A National Weather Service storm survey confirmed an EF0 tornado near Westmont in Cambria County Pennsylvania on May 23, 2019.||An EF-0 tornado touched down on the southeast side of Sunnehanna Country Club in Westmont and progressed southeastward across Stackhouse Park and along Menoher Boulevard to the west of Grandview Cemetery. The tornado lifted just beyond the sharp bend on Menoher Boulevard, just before the Good Samaritan Nursing Care facility.||Damage was confined to trees being uprooted, and large branches being snapped off of several trees. The most confined damage swath was in Stackhouse Park, just east of West Hills Regional Fire Station. More sporadic tree damage was noted along Menoher Boulevard. It appears the path of the tornado took it over the Westmont Hilltop Elementary School, but no damage occurred at this location. Peak winds were estimated at 85 mph.

From NOAA NCEI's Storm Events Database, the narrative the local forecast office wrote for Storm Data.

What forecasters said that day

The local office's own words before the tornado touched down, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS State College, PA wrote its last area forecast discussion before the tornado touched down at May 23, 5:25 PM EDT, 3 hours 49 minutes earlier.

Area forecast discussion, May 23, 5:25 PM EDT, 3 hours 49 minutes before
Area Forecast Discussion
National Weather Service State College PA
525 PM EDT Thu May 23 2019

.SYNOPSIS...
A cold front will drop south across Pennsylvania late this
afternoon and evening.

Cooler and dry weather will follow for Friday. The holiday
weekend will bring warmer temperatures, higher humidity and a
renewed chance for showers and storms at times. Memorial Day
itself looks to offer up fantastic weather for much of the day
with near normal temperatures and comfortably lower humidity.

&&

.NEAR TERM /UNTIL 6 AM FRIDAY MORNING/...
Visible satellite loop showing building cumulus ahead of
approaching cold front over northwest Pa, while the rest of the
forecast area remains relatively stable in aftermath of earlier
convection. Near term model guidance indicating marginal
instability with capes near 1000 j/kg as front pushes southeast
across the region between 23Z-05Z. Latest HRRR, NAM and
Canadian all support the chance of an evening shower or storm
and given the strong wind fields aloft, still can not rule out
the threat of severe weather in a few spots.

Any scattered convection should end late this evening, as front
pushes south of the region and drier drier air sweeps in. Lows
will drop back into the comfortable 50s to lower 60s.

&&

.SHORT TERM /6 AM FRIDAY MORNING THROUGH 6 PM FRIDAY/...
In the wake of the cold front, Friday looks breezy cooler and
drier.

The main issue will be a gusty NW wind.

Highs will be near to slightly above normal in the mid to upper
60s north and mid to upper 70s south.

&&

.LONG TERM /FRIDAY NIGHT THROUGH THURSDAY/...
Some adjustments to the grids to match others and new guidance.

After a dry day on Friday, looking at some chance of showers
and storms on Saturday, mainly late across the north and west,
as low pressure lifts northeast toward James Bay.

The cold front sags southward into our area on Sunday, keeping a
chance of showers and storms across the area into Sunday
evening.

Most if not all of Memorial day looks to be dry.

Most of Tuesday looks to be dry, perhaps a shower or storm
across the north.

Wednesday and Thursday looks to be harder to time, as a deep
Polar Vortex starts to phase with the next cold front. Thus have
some chance of showers and storms in the fcst.

This activity could linger into late Thursday night, given a
complex system.

Maybe a risk of frost at some point after FROPA, but that is
further out than our fcst extends at this point.

Have a good holiday weekend.

&&

.AVIATION /21Z THURSDAY THROUGH TUESDAY/...
Scattered showers and thunderstorms into this evening could
produce brief reductions at central PA TAF sites. Otherwise,
conditions should generally be VFR.

The threat of showers ends from northwest to southeast late
this evening, with winds shifting around to the northwest.

Building high pressure will provide VFR conditions Friday under
partly to mostly sunny skies, and a breezy northwest wind could
gust 15-20 mph.

Humidity creeps back in this weekend, and cannot rule out a
scattered t-storm.

.Outlook...

Fri...Ceiling restrictions possible early NW, then mainly VFR.

Sat...Restrictions possible near scattered tstms, mainly north.

Sun...Restrictions possible near scattered tstms, mainly west.

Mon-Tues...Generally VFR, although a spotty showers or storm is
possible.

&&

.CTP WATCHES/WARNINGS/ADVISORIES...
None.

&&

SYNOPSIS...La Corte/Lambert
NEAR TERM...Fitzgerald/La Corte
SHORT TERM...La Corte/Lambert/Martin
LONG TERM...Martin
AVIATION...Evanego
Hazardous weather outlook, May 23, 3:29 PM EDT, 5 hours 45 minutes before
Hazardous Weather Outlook
National Weather Service State College PA
329 PM EDT Thu May 23 2019

PAZ004-005-241930-
Warren-McKean-
329 PM EDT Thu May 23 2019

This Hazardous Weather Outlook is for central Pennsylvania.

.DAY ONE...This afternoon and tonight.

The probability for widespread hazardous weather is low.

.DAYS TWO THROUGH SEVEN...Friday through Wednesday.

Scattered strong to severe thunderstorms are expected Saturday
afternoon and evening, mainly across the western half of
Pennsylvania.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

PAZ006-010>012-017>019-024>028-033>037-041-042-045-046-049>053-
056>059-063>066-241930-
Potter-Elk-Cameron-Northern Clinton-Clearfield-Northern Centre-
Southern Centre-Cambria-Blair-Huntingdon-Mifflin-Juniata-Somerset-
Bedford-Fulton-Franklin-Tioga-Northern Lycoming-Sullivan-
Southern Clinton-Southern Lycoming-Union-Snyder-Montour-
Northumberland-Columbia-Perry-Dauphin-Schuylkill-Lebanon-Cumberland-
Adams-York-Lancaster-
329 PM EDT Thu May 23 2019

This Hazardous Weather Outlook is for central Pennsylvania.

.DAY ONE...This afternoon and tonight.

Severe thunderstorms with damaging winds 60 mph or greater and
large hail exceeding 1 inch in diameter are possible this evening.

.DAYS TWO THROUGH SEVEN...Friday through Wednesday.

Scattered strong to severe thunderstorms are expected Saturday
afternoon and evening, mainly across the western half of
Pennsylvania.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

In the hours before

Special weather statement, May 23, 7:22 PM EDT, 1 hour 52 minutes before
Special Weather Statement
National Weather Service State College PA
722 PM EDT Thu May 23 2019

PAZ017-232345-
Clearfield PA-
722 PM EDT Thu May 23 2019

...A STRONG THUNDERSTORM WILL AFFECT PARTS OF CLEARFIELD COUNTY UNTIL
745 PM EDT...

At 720 PM EDT, Doppler radar indicated a strong thunderstorm over
Brookville, moving east at 45 mph.

Small hail and wind gusts up to 50 mph are possible around or
shortly after 745 pm.

Locations impacted include...
DuBois, Clearfield, Sandy, Curwensville, Penfield, Hyde,
Plymptonville, Rockton, Parker Dam State Park, S.B. Elliot State
Park, Sykesville, Falls Creek, Grampian, Troutville, Lumber City,
Treasure Lake, Penn State Dubois and Clearfield-Lawrence Airport.

LAT...LON 4114 7880 4120 7876 4120 7870 4122 7865
      4125 7864 4123 7828 4088 7854 4097 7881
TIME...MOT...LOC 2320Z 289DEG 48KT 4118 7909

KF
Special weather statement, May 23, 8:16 PM EDT, 58 minutes before
Special Weather Statement
National Weather Service State College PA
816 PM EDT Thu May 23 2019

PAZ018-019-240115-
Northern Centre PA-Southern Centre PA-
816 PM EDT Thu May 23 2019

...A STRONG THUNDERSTORM WILL AFFECT PARTS OF CENTRE COUNTY UNTIL 915
PM EDT...

At 814 PM EDT, Doppler radar indicated strong thunderstorms between
Snow Shoe and Grampian, moving southeast at 40 mph.

Pea size hail and wind gusts up to 50 mph are possible.

Locations impacted include...
State College, Bellefonte, Park Forest Village, Woodward, Boalsburg,
Pleasant Gap, Philipsburg, Lamar, Stormstown, Lemont, Zion,
Houserville, Pine Grove Mills, Centre Hall, Osceola Mills, Milesburg,
Millheim, Chester Hill, Ramblewood and Snow Shoe.

LAT...LON 4111 7766 4106 7756 4105 7758 4097 7751
      4104 7714 4085 7736 4071 7771 4074 7782
      4071 7791 4071 7801 4074 7813 4075 7837
      4096 7817 4096 7813 4094 7812 4096 7808
      4105 7806 4106 7809 4111 7811 4115 7804
TIME...MOT...LOC 0014Z 293DEG 35KT 4103 7789

Colbert
Special weather statement, May 23, 8:42 PM EDT, 32 minutes before
Special Weather Statement
National Weather Service State College PA
842 PM EDT Thu May 23 2019

PAZ024-033-240100-
Somerset PA-Cambria PA-
842 PM EDT Thu May 23 2019

...A STRONG THUNDERSTORM WILL AFFECT PARTS OF SOMERSET AND CAMBRIA
COUNTIES AFTER 900 PM EDT...

At 841 PM EDT, Doppler radar indicated a strong thunderstorm near
Blairsville, moving southeast at 40 mph.

Nickel size hail and wind gusts of 50 to 55 mph are possible.

Locations impacted include...
Johnstown, Westmont, Windber, Belmont, Geistown, Southmont, Vinco,
Dale, East Conemaugh, Salix-Beauty Line Park, Davidsville, Central
City, Beaverdale-Lloydell, Paint, Jerome, South Fork, Scalp Level,
Sidman, St. Michael and Dunlo.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.

&&

LAT...LON 4022 7910 4036 7900 4046 7894 4035 7861
      4007 7875 4006 7876 4003 7877
TIME...MOT...LOC 0041Z 302DEG 33KT 4047 7934

Colbert

The air that afternoon

The radiosonde launches on either side of the tornado, from the nearest station that was launching then, drawn and analyzed the way Storm Lab does: the same diagram, the same parcel and shear definitions SPC's mesoanalysis uses.

Pittsburgh, PA (KAGC), 00:00Z

1.2 hours before the tornado, 100 km from the path. May 24, 2019.

Skew-T log-pSkew-T log-p diagram, Pittsburgh, PA at 00:00Z on 2019-05-24Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel lifted from the surface. Mixed-layer CAPE 485 joules per kilogram, CIN -6, lifted condensation level 1287 meters above ground. Wind barbs in knots down the right edge.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed. The warm shading is its CAPE, the cool shading the inhibition it has to break through.
HodographHodograph, Pittsburgh, PA at 00:00Z on 2019-05-24The wind through the lowest 10 kilometers as a curve, rings every 10 meters per second labeled in knots. Zero to 1 km storm-relative helicity 206 square meters per square second, 0 to 6 km bulk shear 65 knots.1939587897Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km. RM and LM are the right and left moving storms Bunkers' method gives; the shaded area is the 0 to 1 km storm-relative helicity.
Mixed-layer CAPE
485 J/kg
Mixed-layer CIN
-6 J/kg
Surface CAPE
2151 J/kg
Mixed-layer LCL
1287 m above ground
0-6 km bulk shear
65 kt
0-1 km bulk shear
28 kt
0-1 km storm-relative helicity
206 m²/s²
0-3 km storm-relative helicity
276 m²/s²
Significant tornado parameter
0.6
Supercell composite
10.5
0-3 km lapse rate
7.1 K/km

Open this sounding in Storm Lab

The surface observations

Johnstown/Cambria (JST), 8 km from the path, in the two hours either side.

Time (UTC)Temp (°F)Dew point (°F)WindGust (kt)Pressure (mb)Weather
00:00 UTC

From the Iowa Environmental Mesonet's archive of airport observations.

The radar

The State College radar (KCCX), 103 km away, was scanning. The volume nearest the touchdown began at 01:14 UTC.

Open the radar archive at this moment, over the track

Reflectivity and velocity, decoded from the Level II archive in the browser. Volumes take a few seconds to open the first time.

This ground now

The live radar over the trackEvery 2019 tornado in PennsylvaniaEvery tornado in Pennsylvania since 1950Warnings in force in Pennsylvania nowThe forecast where you are

The other tornadoes of May 23, 2019

18 more were confirmed in the United States that day.

DateTimeRatingWherePath (mi)Width (yd)DeathsInjuriesDamage
May 231:10 AM CDTEF1Piatt, IL1.3200
May 231:49 AM CDTEF1Laclede, MO11.1440$155,000
May 232:06 AM CDTEF1Vermilion, IL1.6200
May 238:15 AM CDTEF0Clay, IL0.720
May 233:27 PM EDTEF1Howard, MD5.51501
May 235:15 PM EDTEF1Grant, IN0.150
May 235:01 PM CDTEF0Randall, TX0.650
May 235:13 PM CDTEF0Armstrong, TX0.750
May 235:15 PM CDTEF0Randall, TX0.350
May 235:28 PM CDTUnratedTerry, TX0.110
May 236:14 PM CDTEF1Roberts, TX9.150
May 236:59 PM CDTEF2Roberts, TX17.5900
May 237:07 PM CDTEF0Roberts, TX0.020
May 238:26 PM CDTEF3Lipscomb, TX to OK15.71,500$170,000
May 238:43 PM CDTEF0Lipscomb, TX4.575
May 239:32 PM CDTUnratedHarper, OK0.550
May 239:43 PM CDTUnratedHarper, OK0.575
May 2310:42 PM CDTEF1Harper, OK2.0150$20,000

What this means

Ratings are the survey's, read off the damage rather than measured; the rating scale is above. Tornado counts rise through the record as reporting improved, so a year in the 1950s is not comparable with one today except for the strongest tornadoes, which were always noticed.

Sources

NOAA Storm Prediction Center tornado database, 1950-2025, the official record kept by NOAA's Storm Prediction Center.